Colorado, 2004

High Wind in Colorado, January 2, 2004

January 2, 2004 · NWS PUB · 6 events in 4 counties and zones

A developing winter storm over southern Colorado continued to produce high wind gusts over mainly El Paso and Las Animas counties into the early morning hours of the 2nd. 80 mph 12 miles west of Trinidad.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

A developing winter storm over southern Colorado continued to produce high wind gusts over mainly El Paso and Las Animas counties into the early morning hours of the 2nd. Some of the higher wind gusts are as follows...71 mph in the vicinity of the Air Force Academy...75 mph 8 miles to the south-southwest of downtown Colorado Springs...79 mph in Pueblo West...80 mph 12 miles west of Trinidad. Finally...a 98 mph gust was experienced approximately 5 miles to the south of downtown Colorado Springs...in the Broadmoor Bluffs area. This high wind caused two homes under construction to collapse and also caused light poles to snap...fences to be blown over windows to be blown out...and tiles roofs to be damaged.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jan 1, 2:30 PM MST, 9 hours 30 minutes earlier.

Area forecast discussion, Jan 1, 2:30 PM MST, 9 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
230 PM MST THU JAN 1 2004

.SHORT TERM...
(TONIGHT AND FRIDAY).

...HEAVY SNOW AND STRONG WINDS ARE MAIN CONCERNS...

EVERYTHING LOOKS ON TRACK.  NOSE OF POWERFUL PACIFIC JETSTREAM
BLASTING THROUGH CENTRAL CALIFORNIA AT THIS TIME ON A BEE LINE FOR
COLORADO.  AS JET ENTERS THE STATE...A PROLONGED PERIOD OF HEAVY
OROGRAPHIC SNOW TO SET UP ALONG THE CONTINENTAL DIVIDE...
ACCOMPANIED BY PLENTY OF WIND.  FURTHER EAST...ACROSS THE SOUTHEAST
MOUNTAINS AND PLAINS...THE MAIN STORY WILL BE THE WIND.  CROSS
SECTIONS SEEM TO TELL THE STORY BEST...WITH 40-55 KNOT WIND BARBS
DOWN TO THE 700 MB LEVEL...AND STRONG DOWNWARD FORCING ALONG THE
EASTERN SLOPES.  SURFACE PRESSURE GRADIENTS FROM GJT-PUB ARE NOT
THAT GREAT (ABOUT 10MB AT 12Z FRIDAY) BUT THEY ARE ADEQUATE TO GET
SOME DAMAGING WIND GUSTS (60-80 MPH) TO PULSE THROUGH THE GAPS WHEN
COUPLED WITH STRONG WINDS ALOFT AND STRONG SUBSIDENCE.  SO...THE
SOUTHEAST MOUNTAINS AND IMMEDIATELY ADJACENT PLAINS (MAINLY WEST OF
I-25) SHOULD SEE SOME POWERFUL GUSTS DEVELOP...ESPECIALLY LATE
TONIGHT AND EARLY FRIDAY. FAVORED LOCATIONS WOULD INCLUDE HIGHWAY 160
FROM LA VETA PASS DOWN TO THE I-25 CORRIDOR...THE ARKANSAS VALLEY
FROM CANON CITY TO PUEBLO WEST...AND THE FOUNTAIN BASIN FROM WOODLAND
PARK DOWN TO THE WESTERN EDGES OF COLORADO SPRINGS.  MANY OTHER GAPS
IN THE SOUTHEAST MOUNTAINS WILL ALSO LIKELY SEE POWERFUL WIND GUSTS.
MAIN CHANGES TO GRIDS INVOLVED BEEFING UP WIND GUSTS...AND
UPDATING/ADDING HIGHLIGHTS.  ALSO BOOSTED POPS FOR THE
WESTERN/CENTRAL MOUNTAIN AREAS INTO THE CATEGORICAL RANGE.  POWERFUL
PACIFIC JET WILL BRING SNOWFALL MEASURED IN FEET TO THE WEST...AND
AREAS OF WIND DAMAGE TO THE EAST BEFORE ALL IS SAID AND DONE.  HANG
ON... WERE GOING FOR A RIDE. LW

.LONG TERM...
(FRIDAY NIGHT THROUGH THURSDAY).

...FRIDAY NIGHT/SATURDAY...WESTERN MOUNTAINS...

UPPER JET SHIFTS SOUTHWARD ACROSS NRN AZ/NRN NM BY 00Z SUNDAY
AS TROF CARVES OUT ACROSS THE GREAT BASIN WHICH THEN  MOVES ACROSS
THE FORECAST AREA SAT/SAT NIGHT.  FOR FRI NIGHT/SAT...CONTINUATION OF
STRONG/MOIST SOUTHWEST FLOW WILL KEEP WIDESPREAD SNOWS GOING
ALONG/WEST OF THE CONTINENTAL DIVIDE. COLD AIR ADVECTION ALOFT ON
SATURDAY WILL HELP STEEPEN LAPSE RATES OVER THE REGION. BEST QG LIFT
THESE PERIODS WILL BE ON SATURDAY AS TROF AXIS SHIFTS ACROSS AND
REGION WILL BE UNDER FAVORABLE LEFT FRONT QUAD OF UPPER JET.  RUN OF
THE SNOW MODEL GAVE ROUGHLY 4-10 INCHES OF SNOW FOR EACH PERIOD.
TOTAL SNOW ACCUMULATIONS CURRENTLY IN GRIDS RANGE FROM 12 TO 36
INCHES THROUGHOUT THE STORM DURATION...WITH THE HEAVIEST
ACCUMULATIONS CONCENTRATED ACROSS THE SOUTHWEST FACING SLOPES OF THE
EASTERN SAN JUAN MOUNTAINS (WOLF CREEK AREA). WOULDNT BE SURPRISED
TO SEE SOME LOCALLY HEAVIER AMOUNTS AS WELL. LITTLE CHANGES NEEDED TO
THIS AREA THESE PERIODS WITH SNOW AND WIND...AND BLOWING SNOW WELL
HANDLED IN GRIDS.  NOT A GOOD DAY FOR TRAVELING ACROSS THE REGION...
BUT STORM SYSTEM WILL BRING SOME VERY BENEFICIAL MOISTURE FOR THE
WESTERN MOUNTAINS TO START OUT THE NEW YEAR.

...FRIDAY NIGHT/SATURDAY NIGHT...SOUTHEAST MOUNTAINS/PLAINS...

ACROSS THE SOUTHEAST MOUNTAINS AND PLAINS...HAVE BUMPED UP POPS
ACROSS THE SANGRE DE CRISTO MOUNTAINS INTO THE LIKELY CATEGORY...
WITH WESTERLY FLOW AND DEEP MOISTURE PRODUCING SOME OROGRAPHIC SNOWS
ALONG THE WEST FACING SLOPES. WOULDNT BE SURPRISED TO SEE SOME SNOW
TOTALS OF 4 TO 8 INCHES IN THESE AREAS...THOUGH WILL BE SPREAD OUT
OVER A 24 HOUR PERIOD. FOR SOUTHEAST PLAINS...MODELS IN GOOD
AGREEMENT THAT FRONT WILL ARRIVE OVERNIGHT FRIDAY...WITH REGION
COMING UNDER FAVORABLE QG FORCING ALOFT FROM UPPER JET SAT AFTN
THROUGH SAT EVENING. CROSS-SECTIONS OFF MESO ETA SHOW GEO-POTENTIAL
MOMENTUM SURFACES NEARLY PARALLEL WITH THETA-E SFCS IN THE LOWER
LEVELS...WITH UNSTABLE LAYER RIDING IN OVER TOP IN THE LATE
AFTERNOON/EVENING. MESO-ETA ALSO SHOWS A BAND OF FRONTOGENETICAL
FORCING ACROSS PALMER DIVIDE REGION...EXTENDING NORTHEASTWARD ACROSS
NORTHEAST COLORADO. WHAT MESO-ETA IS LACKING ACROSS SE PLAINS IS A
LOT OF MOISTURE. HOWEVER...MESO-ETA IS ALSO A BIT FURTHER NORTH WITH
THE UPPER JET AXIS...AND PREFER THE FURTHER SOUTH SOLUTION IN THE
AVN/UKMET (AS THIS HAS BEEN MOST CONSISTENT). IF THE FURTHER SOUTH
SOLUTION PANS OUT...THEN ALL OF THE INGREDIENTS ABOVE MAY BE SHIFTED
FURTHER SOUTH RESPECTIVELY.  THUS...WITH UPPER JET DYNAMICS...AND
PERHAPS EVEN SOME CSI WHERE PURE INSTABILITY DOESNT ALREADY
WIN OUT...HAVE BROAD BUMPED UP POPS ACROSS SE PLAINS INTO THE
SCATTERED CATEGORY. SNOW AMOUNTS MOST AREAS WILL BE LIGHT...HOWEVER
UNDER HEAVIER SNOW BANDS...A COUPLE INCHES COULD FALL. TOO FAR OUT TO
PIN DOWN THIS DEGREE OF DETAIL JUST YET. EVENT WILL BE BRIEF AS
SYSTEM IS QUICK TO MOVE EASTWARD INTO KANSAS.

MAIN MESSAGE FOR SUNDAY THROUGH TUESDAY...WILL BE COLD TEMPS.
AS SYSTEM PULLS EASTWARD SAT NIGHT...COLD AIR WILL PLUNGE SOUTHWARD
ACROSS THE CENTRAL PLAINS WITH 700 TEMPS DROPPING TO AROUND -14 TO
-16C ACROSS MOST OF THE AREA FOR SUNDAY. ANOTHER PIECE OF ENERGY
MOVING THROUGH NRN US ROCKIES/NRN PLAINS SENDS REINFORCING SHOT OF
COLD ARE FOR SUNDAY NIGHT/MONDAY.  GFS TRIES TO REDEVELOP A SURFACE
LOW ACROSS SE PLAINS BY MONDAY UNDER STRONG NORTHWEST FLOW ALOFT...
HOWEVER..THIS COULD BE A BIT TOO SOON CONSIDERING STRONG SFC HIGH
ACROSS MOST OF THE THE CENTRAL PLAINS.  HAVE GENERALLY COOLED OFF
TEMPS A BIT MORE THESE PERIODS...KEEPING PLAINS BELOW GUIDANCE
VALUES.  OTHERWISE...NORTHWEST FLOW BRINGS PERIODS OF MOISTURE TO
MTN AREAS ALONG/WEST OF CONTINENTAL DIVIDE...SOME CONTINUATION OF
SCATTERED POPS THERE LOOK REASONABLE.

FOR WEDNESDAY AND THURSDAY...HAVE TRENDED TOWARDS MODERATING TEMPS
AS FLOW ALOFT BECOMES MORE ZONAL...LEE TROF REDEVELOPS...AND COLD
AIR MASS ACROSS CENTRAL PLAINS RECEDES.  -KT

&&

.PUB WATCHES/WARNINGS/ADVISORIES...WINTER STORM WARNING 11PM THURSDAY
NIGHT THROUGH 6 PM SATURDAY FOR THE WESTERN AND CENTRAL MOUNTAINS
INCLUDING THE EASTERN SAN JUAN AND LA GARITA MOUNTAINS...AND THE
SAWATCH AND MOSQUITO RANGES (ZONES 58 THROUGH 61 AND 63 THROUGH 68).
...HIGH WIND WARNING 11PM THURSDAY UNTIL 6 PM FRIDAY FOR THE
SOUTHEAST MOUNTAINS AND ADJACENT PLAINS (ZONES 72 THROUGH 88).

&&
Hazardous weather outlook, Jan 1, 7:00 AM MST, 17 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
700 AM MST THU JAN 1 2004

COZ058>089-093>099-021400-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7500 FT-CROWLEY COUNTY-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
EASTERN KIOWA COUNTY-EASTERN LAS ANIMAS COUNTY-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-LA JUNTA VICINITY/OTERO COUNTY-
LAMAR VICINITY/PROWERS COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-PIKES PEAK ABOVE 11000 FT-
PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SOUTHERN SAN LUIS VALLEY-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SPRINGFIELD VICINITY/BACA COUNTY-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500
AND 11000 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
WESTERN KIOWA COUNTY-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-WET MOUNTAINS ABOVE 10000 FT-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
700 AM MST THU JAN 1 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST
COLORADO.

...WINTER STORM WATCH IN EFFECT FOR LATE TONIGHT THROUGH SATURDAY
FOR THE WESTERN AND CENTRAL MOUNTAINS...

.DAY ONE...TODAY AND TONIGHT.

AS THE NEXT WEATHER SYSTEM APPROACHES THE STATE LATER TONIGHT...THERE
WILL BE A CHANCE FOR ACCUMULATING SNOW MAINLY AFTER MIDNIGHT ACROSS
THE HIGHER ELEVATIONS OF THE EASTERN SAN JUAN MOUNTAINS...LA GARITA
MOUNTAINS...SAWATCH RANGE AND THE EASTERN SAN JUAN MOUNTAINS.

IN ADDITION...WEST TO SOUTHWEST WINDS WILL INCREASE TO BETWEEN 20
AND 30 MPH ACROSS ALL OF THE HIGHER TERRAIN TODAY. THE POTENTIAL FOR
STRONG GUSTS IN EXCESS OF 60 MPH WILL BE MAINLY AFTER MIDNIGHT
TONIGHT AS THE UPPER JET STREAM MOVES INTO THE AREA. THIS MEANS
THERE IS A POTENTIAL FOR BLOWING AND DRIFTING OF SNOWFALL...MAKING
TRAVEL DANGEROUS IN THE WESTERN AND CENTRAL MOUNTAINS AFTER
MIDNIGHT TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

HEAVY SNOW WILL CONTINUE OVER THE CENTRAL AND SOUTHWEST MOUNTAINS
FRIDAY...WITH SIGNIFICANT SNOW ACCUMULATIONS EXPECTED. WINDY
TO VERY WINDY CONDITIONS WILL BE POSSIBLE ACROSS MOST MOUNTAIN AREAS
FRIDAY...SPREADING ACROSS THE EASTERN PLAINS FRIDAY AFTERNOON.

A STRONG COLD FRONT WILL THEN MOVE ACROSS THE STATE FRIDAY
NIGHT...WITH MUCH COLDER AIR EXPECTED ACROSS SOUTHERN COLORADO
ON BOTH SATURDAY AND SUNDAY. ALONG WITH THE COLDER AIR...THERE
WILL BE A CHANCE OF ACCUMULATING SNOWFALL ACROSS MOST OF THE AREA...
WITH SNOWFALL SPREADING INTO THE EASTERN MOUNTAINS AND PLAINS LATE
FRIDAY NIGHT AND CONTINUING INTO SATURDAY EVENING. SNOWFALL ACROSS
MOST OF SOUTHERN COLORADO WILL TAPER TO SNOW SHOWERS OR FLURRIES
SATURDAY NIGHT...THOUGH THE COLD TEMPERATURES WILL LINGER INTO
EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER CRITERIA THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL
BE POSSIBLE LATE TONIGHT.

&&

In the hours before

Local storm report, Jan 1, 10:23 PM MST, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
1023 PM MST THU JAN 01 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0955 PM     NON-TSTM WND GST 5 NE AIR FORCE ACADEMY  39.03N 104.81W
01/01/2004  66 MPH           EL PASO            CO   TRAINED SPOTTER

&&
Local storm report, Jan 1, 11:32 PM MST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
1132 PM MST THU JAN 01 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1125 PM     NON-TSTM WND GST LA VETA                 37.51N 105.01W
01/01/2004  67 MPH           HUERFANO           CO   AMATEUR RADIO

&&
Local storm report, Jan 1, 11:35 PM MST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
1135 PM MST THU JAN 01 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1045 PM     NON-TSTM WND GST 5 NNW BROADMOOR         38.85N 104.89W
01/01/2004  63 MPH           EL PASO            CO   TRAINED SPOTTER

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 high wind. Local standard time, as filed.

High Wind, Pueblo Vicinity / Pueblo County Below 6300 Ft

When
January 2, 12:00 AM MST
Where
Pueblo Vicinity / Pueblo County Below 6300 Ft forecast zone
Measured
69 kt (79 mph) measured gust
Reported by
TRAINED SPOTTER
Coordinates
38.173, -104.513 (the zone’s center; the record gives no point)

High Wind, Northern El Paso County / Monument Ridge / Rampart Range Below 7500 Ft

When
January 2, 12:27 AM MST
Where
Northern El Paso County / Monument Ridge / Rampart Range Below 7500 Ft forecast zone
Measured
62 kt (71 mph) measured gust
Reported by
TRAINED SPOTTER
Coordinates
38.832, -104.526 (the zone’s center; the record gives no point)

High Wind, Colorado Springs Vicinity / Southern El Paso County / Rampart Range Below 7500 Ft

When
January 2, 12:30 AM MST
Where
Colorado Springs Vicinity / Southern El Paso County / Rampart Range Below 7500 Ft forecast zone
Measured
86 kt (99 mph) estimated gust
Property damage
$50,000
Reported by
TRAINED SPOTTER
Coordinates
38.832, -104.526 (the zone’s center; the record gives no point)

High Wind, Colorado Springs Vicinity / Southern El Paso County / Rampart Range Below 7500 Ft

When
January 2, 1:00 AM MST
Where
Colorado Springs Vicinity / Southern El Paso County / Rampart Range Below 7500 Ft forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
TRAINED SPOTTER
Coordinates
38.832, -104.526 (the zone’s center; the record gives no point)

High Wind, Trinidad Vicinity / Lower Huerfano River Basin & Western Las Animas County Below 7500 Ft

When
January 2, 1:07 AM MST
Where
Trinidad Vicinity / Lower Huerfano River Basin & Western Las Animas County Below 7500 Ft forecast zone
Measured
69 kt (79 mph) measured gust
Reported by
TRAINED SPOTTER
Coordinates
37.316, -104.039 (the zone’s center; the record gives no point)

High Wind, Pueblo Vicinity / Pueblo County Below 6300 Ft

When
January 2, 2:24 AM MST
Where
Pueblo Vicinity / Pueblo County Below 6300 Ft forecast zone
Measured
65 kt (75 mph) measured gust
Reported by
TRAINED SPOTTER
Coordinates
38.173, -104.513 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2004Every state in 2004This day in weather historyWarnings in Colorado, January 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5384416, 5384417, 5384418, 5382272, 5382273, 5382274.